Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 34, NWS Tucson, AZ

August 11, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 11, 2013, 4:48 PM MST for Pima County, Arizona. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2013, 4:48 PM MST (23:48 UTC)
Expired
Aug 11, 2013, 6:15 PM MST
In force
87 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2850 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WGUS55 KTWC 112348
FFWTWC
AZC019-120115-
/O.NEW.KTWC.FF.W.0034.130811T2348Z-130812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST SUN AUG 11 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 615 PM MST

* AT 442 PM MST...THE RAIN GAUGE AT WHITE TAIL PALISADES REPORTED    
  1.97 INCHES OF RAIN IN THE PAST HOUR. EVEN THOUGH THE STORMS HAVE  
  DISSIPATED....RUNOFF FROM THIS AMOUNT OF RAIN WILL AFFECT SABINO   
  CANYON DURING THE NEXT HOUR OR SO. HIKERS IN THIS AREA SHOULD BE   
  AWARE OF THE POTENTIAL FOR SABINO CANYON TO BECOME IMPASSABLE.     
  PERSONS IN THE AREA SHOULD SEEK HIGHER GROUND IMMEDIATELY.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3249 11075 3246 11060 3229 11068 3232 11083

$$
2 follow-up statements
138 
WGUS75 KTWC 120046
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
546 PM MST SUN AUG 11 2013

AZC019-120115-
/O.CON.KTWC.FF.W.0034.000000T0000Z-130812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
546 PM MST SUN AUG 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS THAT PRODUCED EXTREMELY HEAVY RAIN OVER 
PORTIONS OF THE CATALINA MOUNTAINS HAVE MOVED TO THE NORTHEAST. 
HOWEVER...A RAIN GAUGE AT WHITE TAIL PALISADES REPORTED 2.05 INCHES 
OF RAIN IN ONE HOUR...AND ABOUT 1.25 INCHES OF RAIN IN 15 MINUTES 
WITH THE STORM THAT OCCURRED EARLIER THIS AFTERNOON. IN ADDITION... 
THE GAUGE AT SCOUT CAMP REPORTED 1.73 INCHES IN ONE HOUR. AS A 
RESULT OF THIS HEAVY RAIN...IT IS EXPECTED THAT A LARGE PORTION OF 
THE RUNOFF FROM THESE RAINS WILL FLOW INTO SABINO CANYON. HIKERS ARE 
WARNED TO BE ON THE ALERT FOR RAPIDLY RISING WATERS...AND SEEK 
HIGHER GROUND UNTIL THE WATERS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3249 11075 3246 11060 3229 11068 3232 11083

$$
863 
WGUS75 KTWC 120119
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
619 PM MST SUN AUG 11 2013

AZC019-120128-
/O.EXP.KTWC.FF.W.0034.000000T0000Z-130812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
619 PM MST SUN AUG 11 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN PIMA
COUNTY...

HOWEVER...THE WARNING HAS BEEN REPLACED BY A SMALL STREAM FLOOD 
ADVISORY THAT IS IN EFFECT UNTIL 745 PM MST. RUNOFF FROM HEAVY RAINS 
EARLIER THIS AFTERNOON WILL LIKELY CONTINUE DURING THAT TIME. 

LAT...LON 3249 11075 3246 11060 3229 11068 3232 11083

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:00 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN AUG 11 2013

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS FROM TUCSON
EASTWARD AND SOUTHWARD THIS AFTERNOON AND THIS EVENING. SOME DRYING
AGAIN TO START THE WEEK WITH FEWER THUNDERSTORMS. SOME MOISTURE WILL
EDGE BACK INTO SOUTHEAST ARIZONA AROUND WEDNESDAY FOR A CHANCE OF
THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS AND NEAR THE
INTERNATIONAL BORDER.

&&

.DISCUSSION...1.1 TO 1.25 INCH PRECIPITABLE WATER VALUES HAVE SPREAD
BACK INTO SOUTHEAST ARIZONA WITH HIGHEST VALUES IN THE FAR SOUTHEAST
CORNER AND DRIEST VALUES IN WESTERN DESERT AREAS. SURFACE DEWPTS
HOLDING MID 50S TO LOWER 60S FROM TUCSON EASTWARD...WHICH IS WHERE
WE'RE SEEING ISOLATED MOUNTAIN DEVELOPMENT EARLY IN THE AFTERNOON.
CONDITIONAL INSTABILITY NEEDING ANOTHER DEGREE OR TWO OF HEATING TO
KICK THINGS INTO ANY VALLEY LOCATIONS. 5 DEGREES OF WARMING ABOVE H5
ALSO NOT HELPING. STORM LEVEL FLOW STILL OUT OF THE SOUTHWEST TODAY
BUT NOT QUITE AS BRISK AND WITH A TOUCH LESS WESTERLY COMPONENT THAN
YESTERDAY AFTERNOON. SCATTERED THUNDERSTORM COVERAGE FROM NEAR
TUCSON EASTWARD LOOKS FINE INTO EARLY EVENING.

RIDGE AXIS JUST EAST OF THE AREA LOSES AMPLITUDE OVER THE NEXT 36
HOURS WITH THE GEOMETRY INCREASING THE WESTERLY COMPONENT OF THE MID
LEVEL FLOW AGAIN. NOT STRONG BUT STILL NOT FAVORABLE FOR MAINTAINING
WHATEVER MEAGER MOISTURE INCREASE WE'VE MANAGED OVER THE PAST 24
HOURS. EXPECT THUNDERSTORM COVERAGE TO DECREASE DRAMATICALLY AGAIN
MONDAY AND TUESDAY...WE MIGHT MANAGE TO HOLD ON TO A COUPLE OF
MOUNTAIN STORMS.

INVERTED TROUGH CURRENTLY PUSHING ACROSS CENTRAL MEXICO WILL NEAR
THE SOUTHERN GULF OF CALIFORNIA TUESDAY AS IT MOVES OFFSHORE IN AN
EASTERLY FLOW WELL SOUTH OF US. AS THIS HAPPENS...THE RIDGE WILL
BUILD BACK OVERHEAD WITH THE HIGH CENTER RECONSOLIDATING OVER
SOUTHERN ARIZONA AND NORTHWEST MEXICO. THE SUBSEQUENTLY MUCH WEAKER
FLOW OVER SOUTHEAST ARIZONA WOULD NOT INTERFERE WITH ANY GULF OR
SOUTHERLY MOISTURE SURGE ASSISTED BY THE INVERTED TROUGH. WEDNESDAY
OR THURSDAY WILL PROBABLY SEE AN INCREASE IN MOISTURE ACROSS
PORTIONS OF SOUTHEAST ARIZONA NOT CURRENTLY WELL REFLECTED BY MODEL
OUTPUT.

EVEN WITH THE MOISTURE INCREASE FROM A SURGE THE SECOND HALF OF THE
WEEK...THE POSITION OF THE HIGH SUGGESTS A BUSY TIME FOR SONORA
WHILE MUCH OF SOUTHEAST ARIZONA FIGHTS THROUGH LESS THAN FAVORABLE
MID LEVEL CONDITIONS FOR ORGANIZED CONVECTION.

&&

.AVIATION...SCT TSRA/SHRA FROM KTUS EWD/SWD THIS AFTERNOON AND
THIS EVENING. EXPECT MVFR CONDITIONS AND WIND GUSTS TO AROUND 45 KTS
WITH THE STRONGEST TSRA. OTHERWISE... MOSTLY CLEAR SKIES WEST OF
KTUS WITH SCT-OVC CLOUDS MOSTLY AT 8-12K FT AGL FROM KTUS EWD/SWD
THRU EARLY MONDAY MORNING OR 12/12Z. SURFACE WIND GENERALLY LESS
THAN 10 KTS THRU MONDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR FROM TUCSON
EASTWARD AND SOUTHWARD THIS AFTERNOON AND THIS EVENING. THERE WILL
BE DECREASING CHANCES FOR THUNDERSTORMS MONDAY AND TUESDAY AS DEEPER
MOISTURE TEMPORARILY RETREATS. SOME MOISTURE RETURN WILL BRING
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE SECOND
HALF OF THE WEEK. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR
THIS WEEK...WITH OCCASIONAL GUSTS DURING THE AFTERNOON AND EARLY
EVENING HOURS DUE TO STRONG DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER

In the hours before

Special weather statement, Aug 11, 3:02 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST SUN AUG 11 2013

AZZ504-507-513-514-112245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
302 PM MST SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 345 PM
MST...

AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF BENSON...OR 20 MILES SOUTHEAST
OF TUCSON...MOVING NORTHEAST AT 10 TO 15 MPH. THIS STORM WILL MOVE
ACROSS INTERSTATE 10 BETWEEN VAIL AND BENSON.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN PIMA COUNTY.

LAT...LON 3203 11069 3216 11047 3176 11046 3176 11055
      3182 11070
TIME...MOT...LOC 2201Z 217DEG 12KT 3193 11054

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:42 PM MSTAreal Flood AdvisoryTWCGraham108 min
Aug 10, 6:10 PM MSTFlash Flood WarningTWCGraham50 min
Aug 10, 7:33 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee87 min
Aug 10, 9:05 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee115 min
Aug 11, 3:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 11, 4:26 PM MSTAreal Flood AdvisoryTWCPima79 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.